Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 40, NWS Denver/Boulder, CO

May 29, 2024Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2024, 5:05 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2024, 5:05 PM MDT (23:05 UTC)
Expired
May 29, 2024, 5:45 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 107 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:57 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM MDT, 2 hours 25 minutes earlier. Its key messages:

  • Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat.
  • Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe across the eastern plains.
  • Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday.
Area forecast discussion, May 29, 2:40 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Scattered thunderstorms this afternoon and evening. A few severe
  storms are likely with large hail and strong winds in areas east
  of I-25 the main threat.

- Scattered afternoon showers and thunderstorms Thursday-Friday. A
  few could be severe across the eastern plains.

- Warmer and drier beginning Saturday. Hottest temperatures so far
  this year likely Sunday into Monday.

&&

.SHORT TERM /Through Thursday/...
Issued at 239 PM MDT Wed May 29 2024

Ongoing scattered storms and showers should continue through this
evening. Weaker shear, instability, and lower dew points should keep
showers non-severe. Areas across the eastern plains to right of the
dryline align with SPC slight risk through this evening. Far east,
MLCAPE increases near 800-1000 J/kg and lapse rates between 7-
8C/km. There still a lack of favorable shear for thunderstorm
development but the threat of hail is high. Up to 2 inch hail
could occur from these severe storms along the eastern plains.
With cyclone development near DIA and robust outflow boundaries,
the threat of landspouts will occur through this evening mainly
for Morgan, Washington, Logan, eastern Adams, and eastern Arapahoe
counties.

Thursday, a cold front will arrive which will lead to lower
temperatures in the afternoon. Although conditions should become
stable after the front, daytime heating may lead to scattered storms
and showers along the Palmer Divide and adjacent plains. There is
low confidence in a severe threat of tornadoes but wind gusts up
to 60 mph and up to 1 inch hail will likely become the main
threat.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 239 PM MDT Wed May 29 2024

Scattered thunderstorms are expected to continue into the evening
Thursday, mainly along and south of I-70. However, the NAM has
joined the GFS in showing isolated/scattered storms are able to
break the cap across northeast Colorado. Some of these storms are
expected to be strong to severe with ML CAPE to around 1000 J/kg.

For Friday, westerly flow aloft will increase as a trough passes
north of Colorado. Meanwhile at the surface, easterly winds will
transport moisture westward with dew points in the upper 40s to
lower 50s as far west as I-25. With dew points this high, ML CAPE
reaches 1000-1500 J/kg. Seems to be a good setup for strong to
severe storms due to good shear, moisture, and instability. One
limiting factor to severe storms will be low clouds Friday morning
and how long they persist. They could limit warming and result in
a capped airmass.

Southwest flow aloft will bring warmer and drier conditions to
much of the area Saturday. A dry line sets up over the eastern
plains Saturday. To the west of it, weak isolated high based
showers and storms are expected. To the east of the dry line,
strong to severe thunderstorms will again be possible.

For Sunday through Wednesday, models continue to advertise a
warmer and drier period even though upper level details are
somewhat uncertain. For Sunday, a lee side surface trough is
expected to develop under a westerly flow aloft. This will bring
gusty westerly downslope winds. Temperatures heat up along the
Front Range with the first 90 degree day possible. The eastern
plains may end up east of the lee side trough. Areas east of the
trough will see a chance for afternoon/evening thunderstorms.
Monday and Tuesday will remain mild and dry. Downslope flow
weakens, which should result in slightly cooler temperatures,
though highs are still expected to reach the mid to upper 80s over
northeast Colorado. Surprisingly good agreement among the models
for Wednesday. They show an upper level trough passing well north
of cold. A cold front associated with this system dives south
across Colorado Tuesday night bringing cooler and continued dry
air for Wednesday.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1209 PM MDT Wed May 29 2024

Expect VFR conditions through the TAF period. With scattered
showers developing earlier, VCTS could begin as early as 19Z-20Z.
These storms should remain weaker as favorable conditions for
severe storms remain east of all terminals. Wind direction will
likely become difficult as showers pass nearby but generally wind
speeds between 12-20 mph producing gusts up to 25-35 mph. Winds
shift southwest tonight then shifting northerly into Thursday
morning. Wind speeds increase between 10-13kts through late
Thursday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...AD
LONG TERM...Meier
AVIATION...AD
Hazardous weather outlook, May 29, 10:25 AM MDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1025 AM MDT Wed May 29 2024

COZ030>051-301630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1025 AM MDT Wed May 29 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms and showers will develop in the foothills
extending to the plains by this evening. Severe thunderstorms are
possible mainly along the far eastern plains which could produce
large hail up to golf ball size, and wind gusts up to 60 mph.
Heavy rain and an isolated tornado are also possible. The main
threat of severe weather will be in areas east of Fort Morgan and
Limon between 3 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms are expected each day through
Saturday. The storms will be most numerous across the eastern
plains. Some storms these could be strong to severe as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

In the hours before

Special weather statement, May 29, 1:51 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Wed May 29 2024

COZ044-045-292030-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
151 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMs WILL IMPACT EASTERN ARAPAHOE...SOUTHWESTERN
MORGAN AND EASTERN ADAMS COUNTIES THROUGH 230 PM MDT...

At 146 PM MDT, trained weather spotters reported a strong
thunderstorm capable of producing a landspout tornado over eastern
Adams, southern Morgan and western Washington Counties.  The area of
storm was drifting eastward at 10 mph.

HAZARD...Landspouts.

SOURCE...Trained weather spotters.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Fort Morgan, Bennett, Wiggins, Log Lane Village, Deer Trail, Hoyt,
Shamrock, Leader, Twelve-Mile Corner, Strasburg, Adena School, Byers,
and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4030 10365 3959 10390 3959 10446 4000 10424
      4000 10415 4017 10415 4032 10407
TIME...MOT...LOC 1946Z 225DEG 8KT 3961 10426

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RJK
Special weather statement, May 29, 4:49 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
449 PM MDT Wed May 29 2024

COZ044>046-048>051-292330-
Phillips County CO-Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Morgan County CO-Sedgwick County CO-
Central and East Adams and Arapahoe Counties CO-Logan County CO-
449 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ELBERT...EASTERN
ARAPAHOE...SOUTHEASTERN MORGAN...WASHINGTON...SOUTHEASTERN LOGAN...
WESTERN PHILLIPS...EASTERN ADAMS...SOUTH CENTRAL SEDGWICK AND
NORTHEASTERN LINCOLN COUNTIES THROUGH 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Fleming to 10 miles east
of Agate, or along a line extending from 16 miles east of Sterling to
12 miles north of Limon. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Haxtun, Otis, Fleming, Paoli, Gary, Thurman, Arickaree School,
Anton, St Petersburg, Shamrock, Elba, Platner, Agate, Highland
Center, Burdett, Woodlin School, Cottonwood Valley, Lindon, and
Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 4083 10225 4044 10249 4044 10278 3994 10280
      3957 10303 3957 10316 3935 10316 3942 10406
      4011 10370 4064 10307
TIME...MOT...LOC 2248Z 254DEG 25KT 4062 10289 3944 10376

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:26 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 28, 6:42 PM MDTSpecial Weather StatementBOUWeld33 min
May 28, 7:04 PM MDTFlash Flood WarningBOULarimer3 hr
May 28, 7:18 PM MDTSpecial Weather StatementBOUWeld27 min
May 28, 7:20 PM MDTSpecial Weather StatementBOUWashington25 min
May 28, 7:30 PM MDTSpecial Weather StatementBOULarimer30 min
May 28, 7:34 PM MDTSpecial Weather StatementBOUAdams26 min
May 28, 7:46 PM MDTSevere Thunderstorm WarningBOUAdams, Washington29 min
May 28, 7:51 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe24 min
May 28, 8:11 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington49 min
May 28, 8:15 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
May 28, 8:24 PM MDTSpecial Weather StatementBOUWeld51 min
May 28, 9:05 PM MDTSpecial Weather StatementBOULogan25 min
May 28, 9:21 PM MDTSevere Thunderstorm WarningBOUWeld39 min
May 28, 9:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld37 min
May 28, 10:29 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld46 min
May 28, 10:43 PM MDTAreal Flood AdvisoryBOUWeld77 min
May 28, 11:00 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld20 min
May 28, 11:37 PM MDTFlash Flood WarningBOUWeld2 hr
May 29, 2:08 AM MDTAreal Flood AdvisoryBOUWeld4 hr
May 29, 6:05 AM MDTAreal Flood AdvisoryBOUWeld115 min
May 29, 1:51 PM MDTSpecial Weather StatementBOUArapahoe, Morgan39 min
May 29, 2:10 PM MDTTornado Warning Tornado observedBOUAdams50 min
May 29, 4:49 PM MDTSpecial Weather StatementBOUWashington41 min
May 29, 5:01 PM MDTSevere Thunderstorm WarningBOUWashington44 min
May 29, 5:46 PM MDTSevere Thunderstorm WarningBOULincoln, Washington44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.